×

zbMATH — the first resource for mathematics

Melnikov analysis of chaos in a general epidemiological model. (English) Zbl 1114.37050
Summary: The purpose of this paper is to study a SIR model of epidemic dynamics with a periodically modulated nonlinear incidence rate. We must go, for the first time, through a series of coordinate transformations to bring the equations into amenable to Melnikov analysis. This analysis establishes mathematically the existence of chaotic motion of the models by Melnikov’s method. The numerical simulations are made for the conclusions in this paper.

MSC:
37N25 Dynamical systems in biology
92D30 Epidemiology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, R.M.; May, R.M., Infectious diseases of humans, (1991), Oxford University Press Oxford
[2] Aron, J.L.; Schwartz, I.B., Seasonality and period-doubling bifurcations in an epidemic model, J. theor. biol., 110, 4, 665-679, (1984)
[3] Baesens, N.C.; Nicolis, G., Complex bifurcations in a periodically forced normal form, Z. phys. B, 52, 345-354, (1983)
[4] Glendinning, P.; Perry, L.P., Melnikov analysis of chaos in a simple epidemiological model, J. math. biol., 34, 359-373, (1997) · Zbl 0867.92021
[5] Guckenheimer, J.; Holmes, P., Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, (1983), Springer New York · Zbl 0515.34001
[6] Hethcote, H.W.; Van Den Driessche, P., Some epidemiological models with nonlinear incidence, J. math. biol., 29, 271-287, (1991) · Zbl 0722.92015
[7] Kuznetsov, Yu. A.; Piccardi, C., Bifurcation analysis of periodic SEIR and SIR epidemic models, J. math. biol., 32, 109-121, (1994) · Zbl 0786.92022
[8] Liu, W.M.; Hethcote, H.W.; Levin, S.A., Dynamical behavior of epidemiological models with nonlinear incidence rate, J. math. biol., 25, 359-380, (1987) · Zbl 0621.92014
[9] Liu, W.M.; Levin, S.A.; Iwasa, Y., Influence of nonlinear incidence rates upon the behavior of simple SIRS epidemiological models, J. math. biol., 23, 187-204, (1986) · Zbl 0582.92023
[10] Olsen, L.F.; Shaffer, W.M., Chaos versus noisy periodicityalternative hypotheses for childhood epidemics, Science, 249, 499-504, (1990)
[11] Wiggins, S., Global bifurcations and chaos, (1988), Springer New York · Zbl 0661.58001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.